Kentucky, 2007

Hail in Kentucky, June 13, 2007

June 13, 2007 · NWS JKL · 1 event in 1 county or zone

Isolated severe thunderstorms formed late in the afternoon of June 13th. Moist and unstable air was located over Eastern Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated severe thunderstorms formed late in the afternoon of June 13th. Moist and unstable air was located over Eastern Kentucky. With the heat of the day, thunderstorms developed over West Virginia and moved southwest into Kentucky. The westward movement was caused by northeasterly steering winds around a low pressure system off the southeast coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 13, 3:00 PM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Jun 13, 3:00 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
400 PM EDT WED JUN 13 2007

.SHORT TERM.../TONIGHT THROUGH MONDAY/...UPDATED
BACKED DOWN A BIT ON THE THUNDERSTORMS FOR THIS EVENING. THERE WAS
SOME MID LEVEL CAPPING GOING ON THAT SUPPRESSED CONVECTION FROM
FORMING IN THE AREA WITH THE MOST INSTABILITY. AN AREA OF
THUNDERSTORMS ARE CURRENTLY TO THE WEST OF THE AREA AND ARE SLOWLY
MOVING TOWARDS THE AREA. EXPECT THAT SLOWLY AFTER SUNDOWN MOST OF THE
CONVECTION WILL START TO DIE OFF PRETTY QUICKLY. SOME VALLEY FOG WILL
BE FORMING AFTER MIDNIGHT AND WILL BURN OFF BY 8 PM. TOMORROW...THE
INSTABILITY WILL BE THERE AGAIN AND THE STORM PREDICTION CENTER HAS
PUT EASTERN KENTUCKY IN A SLIGHT RISK FOR SEVERE WEATHER. WE WILL BE
STUCK IN THE PATTERN THROUGH MONDAY WITH THE VORT LOBES ROTATING
AROUND THE LOW AND SETTING OFF SOME MOSTLY AFTERNOON AND EVENING SHOWERS.

.LONG TERM.../MONDAY NIGHT THROUGH WEDNESDAY/...UPDATED
WENT WITH GFS SOLUTION ONCE AGAIN...AS IT STILL HAS BEST TIMING OF
RELEVANT SYNOPTIC FEATURES. THE LATEST RUN OF THE GFS HAS BACKED OFF
ON QPF ASSOCIATED WITH SERIES OF RETROGRADING AREAS OF LOW FOR END
OF THE WEEK. GFS HAS ALSO TRENDED DOWN THE LOW AND MIDDLE LEVEL
HUMIDITY QUITE A BIT SINCE YESTERDAY. THIS TREND IS ALSO WELL
REFLECTED IN THE MODEL CROSS SECTIONS AND SOUNDINGS. IT DOES NOT
APPEAR THAT THERE WILL BE ENOUGH DYNAMICS OR A STRONG ENOUGH LIFTING
MECHANISM IN PLACE FOR SHOWERS AND STORMS TO FORM OVER THE WEEKEND.
REMOVED POPS FROM FORECAST UNTIL NEXT WEDNESDAY...AS A SLOW MOVING
COLD FRONT MOVES IN FROM THE NORTHWEST. CONSIDERING HOW FAR OUT TIME
THE FRONT IS SUPPOSED TO MOVE ACROSS THE FORECAST AREA...WENT WITH
ONLY 20-25 PERCENT CHANCE OF RAIN DURING FRONTAL PASSAGE. MODELS
SHOWING AMPLE INSTABILITY IN PLACE TO SUPPORT SCATTERED
THUNDERSTORMS. WINDS WERE TWEAKED TO REFLECT PASSAGE OF AREA OF LOW
PRESSURE AS IT MOVES DOWN THE SOUTHEAST COAST...GOING WITH NORTH TO
NORTHEAST WINDS GRADUALLY SHIFTING AROUND TO THE SOUTHWEST AS HIGH
PRESSURE SETS UP TO THE SOUTHEAST...WITH STRENGTHENING SOUTHWEST
FLOW SETTING UP AHEAD OF THE APPROACHING FRONT. TEMPS WERE TWEAKED
AT OR SLIGHTLY BELOW MEXMOS SUNDAY AND MONDAY WITH SCATTERED LOW TO
MIDDLE LEVEL CLOUDS IN PLACE AND NORTHEAST WINDS. REVERSED THE TREND
FOR TUESDAY AND WEDNESDAY...WITH MOSTLY CLEAR SKIES AND SOUTHERLY
FLOW BECOMING ESTABLISHED ACROSS EASTERN KENTUCKY. WENT A BIT WARMER
THAN MEXMOS FOR OVERNIGHT LOWS...MAINLY DUE TO WARMER THAN NORMAL
DAYTIME TEMPS AND SOUTHERLY WINDS SATURDAY NIGHT THROUGH TUESDAY
NIGHT. INCREASING CLOUD COVER WEDNESDAY NIGHT SHOULD ALSO ACT TO
KEEP TEMPS UP A BIT...SO WENT ABOVE MEXMOS FOR TEMPS THAT NIGHT AS
WELL. DEWPOINTS LOOKED A BIT TOO HIGH AND WERE DECREASED A DEGREE OR
TWO ACROSS THE BOARD.

&&

.AVIATION.../18Z TO 18Z/

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE AN ISSUE THROUGH 2-3Z.
THERE IS A SLIGHT CHANCE THAT SOME OF THESE THUNDERSTORMS MAY BE
SEVERE...SO BEWARE OF LLWS IN THE VICINITY OF THUNDERSTORMS TODAY. THERE
MAY BE SOME IFR AND MVFR CIGS AND VIS ASSOCIATED WITH THE
THUNDERSTORMS. MVFR FOG WILL BE POSSIBLE AFTER MIDNIGHT. SOME IFR FOG
WILL BE POSSIBLE AT LOCATIONS THAT RECEIVE SIGNIFICANT PRECIPITATION
THIS AFTERNOON AND EVENING.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JJ
LONG TERM...AR
AVIATION...AR
Hazardous weather outlook, Jun 13, 3:16 PM EST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
416 PM EDT WED JUN 13 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
416 PM EDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN KENTUCKY DURING THE EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH FRIDAY...MAINLY DURING
THE AFTERNOON AND EVENING HOURS. THE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ON THURSDAY AFTERNOON AND EVENING.

THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

RAY/JJ

In the hours before

Local storm report, Jun 13, 2:07 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
307 PM EDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     4 SE BRUIN              38.15N 82.97W
06/08/2007                   ELLIOTT            KY   DEPT OF HIGHWAYS

            TREES DOWN AT ROUTE 7 AND 409 NEAR ROUND RIDGE AND
            JOHNSON CREEK.

0508 PM     TSTM WND DMG     4 SSE HAZARD            37.20N 83.17W
06/08/2007                   PERRY              KY   DEPT OF HIGHWAYS

            TREES DOWN NEAR 1166 AND ROUTE 7 INTERSECTION. ALSO NEAR
            ROUTE 7 AND ROUTE 15 INTERSECTION.

&&

BSCHOETT
Special weather statement, Jun 13, 4:05 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
505 PM EDT WED JUN 13 2007

KYZ120-132200-
PIKE-
505 PM EDT WED JUN 13 2007

...A LINE OF STRONG THUNDERSTORMS TO AFFECT EASTERN PIKE COUNTY
THROUGH 600 PM EDT WEDNESDAY EVENING...

AT 505 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 28 MILES NORTHEAST OF BUSKIRK TO BOARD TREE TO PAW
PAW...MOVING SOUTHWEST AT 10 MPH.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

WJM

The radar

The Jackson,KY radar (KJKL), 87 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pike

When
June 13, 4:53 PM EST to 4:57 PM EST
Where
Pike County, Canada
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.620, -82.330

Nickel sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37248.